Lightning, El Paso
- When
- July 24, 2:00 PM MST
- Where
- El Paso County, 4.43 mi NNE of Schriever Afb
- Injuries
- 5 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 38.855, -104.478
Strong thunderstorms produced nearly 3 inches of rain in around an hour's time. Lightning struck at the Aztec Family Raceway, injuring five people.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong thunderstorms produced nearly 3 inches of rain in around an hour's time. Lightning struck at the Aztec Family Raceway, injuring five people.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 24, 1:43 PM MST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 243 PM MDT SUN JUL 24 2011 .SHORT TERM... (TONIGHT AND MONDAY) WITH THE MONSOONAL MOISTURE PLUME REMAINING OVER THE AREA THERE WILL CONTINUE TO BE THE POTENTIAL FOR ISOLD TO SCT SHOWERS AND STORMS THRU THE EVENING HOURS. THE HIGHEST CHANCES WL BE ALONG AND NR THE EASTERN MTS WHERE LOW AND MID LEVEL UPSLOPE WINDS ARE IN PLACE. THE MAIN THREATS WL BE HEAVY RAIN WITH THE SLOW MOVING STORMS...SOME STRONG WIND GUSTS AND A FEW OF THE STRONGER CELLS MAY HAVE SOME SMALL HAIL. ONCE AGAIN...BY MIDNIGHT MOST OF THE ACTIVITY SHOULD DECREASE...WITH POSSIBLY JUST SOME ISOLATED LINGERING SHOWERS/STORMS INTO THE LATE NIGHT. MONDAY THE UPR RIDGE WL GENERALLY BE CENTERED OVER THE CENTRAL CO AND NM BORDER AREA...WITH STILL PLENTY OF MSTR OVR THE FORECAST AREA. THUS WE SHOULD SEE ANOTHER ROUND OF ISOLD TO SCT SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING HOURS. THE UPR FLOW WL STILL BE LIGHT AND THUS STORMS SHOULD MOSTLY BE SLOW MOVING AGAIN AND THUS HEAVY RAIN WILL AGAIN BE A THREAT ALONG WITH GUSTY WINDS AND SOME SMALL HAIL. .LONG TERM... (MONDAY NIGHT THROUGH SUNDAY) NOT MUCH CHANGE IN THE GOING FORECAST WITH MONSOONAL MOISTURE FORECAST TO REMAIN OVER THE ROCKIES. HIGH PRESSURE OVER THE ROCKIES IS FORECAST TO SHIFT EAST INTO THE MISSOURI VALLEY THROUGH THURSDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE PACIFIC NORTHWEST AND INTO THE NORTHERN PLAINS. EXPECT THUNDERSTORMS TO BE ONGOING MONDAY EVENING OVER THE MOUNTAINS AND ADJACENT PLAINS BEFORE DISSIPATING BY TUESDAY MORNING. ON TUESDAY THE HIGH PRESSURE OVER THE ROCKIES IS FORECAST TO SHIFT INTO THE CENTRAL PLAINS WHILE A STRONG SHORTWAVE TROUGH LIFTS NORTH OUT OF NEW MEXICO INTO COLORADO. BOTH THE NAM AND GFS HAVE THIS SHORTWAVE AND DEVELOP THUNDERSTORMS OVER THE MOUNTAINS BY EARLY AFTERNOON. INCREASED SOUTHWESTERLY MID LEVEL FLOW WILL ALLOW THUNDERSTORMS TO READILY MOVE OFF THE MOUNTAINS AND INTO THE PLAINS DURING THE AFTERNOON AND EVENING HOURS WITH LOCALLY HEAVY RAINFALL LIKELY. THUNDERSTORMS WILL MOVE EAST INTO KANSAS TUESDAY NIGHT WITH A FEW LINGERING SHOWERS AND THUNDERSTORMS EXPECTED TO PERSIST ALONG THE CONTINENTAL DIVIDE THROUGH WEDNESDAY MORNING. THE SHORTWAVE WILL BE SLOW TO EJECT..STILL OVER THE STATE ON WEDNESDAY...WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED TO DEVELOP BY EARLY WEDNESDAY AFTERNOON. MEANWHILE THE TROUGH PASSING TO THE NORTH WILL SEND A COLD FRONT SOUTH INTO THE COLORADO PLAINS BY LATE AFTERNOON-EARLY EVENING ON WEDNESDAY. CONVERGENCE ALONG THE COLD FRONT ALONG WITH EASTERLY MOVING THUNDERSTORMS OFF THE MOUNTAINS WILL LIKELY PRODUCE AN MCS THAT WILL TRACK ACROSS THE COLORADO PLAINS WEDNESDAY NIGHT. THE GFS HAS SHIFT THE TRACK OF THIS FEATURE SOUTH ALONG HIGHWAY 50...AS OPPOSED TO OVER NORTHEAST COLORADO AS SEEN IN RUNS YESTERDAY. WITH LITTLE RUN TO RUN CONSISTENCY OF THIS MCS FEATURE...DID NOT GO NUTS WITH POPS ON THE PLAINS JUST YET...BUT THIS DOES HAVE THE POTENTIAL TO BRING HEAVY RAINFALL TO PORTIONS OF THE PLAINS WEDNESDAY NIGHT. HIGH PRESSURE ONCE AGAIN BEGINS TO BUILD BACK NORTH OVER THE ROCKIES ON THURSDAY AND WILL PERSIST THROUGH THE WEEKEND. SOUTHERLY LOW LEVEL FLOW WILL CONTINUE TO BRING MONSOONAL MOISTURE NORTHWARD WITH DIURNALLY AND TERRAIN DRIVEN THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING. GIVEN THE WEAK STEERING FLOW ALOFT DO NOT SEE THESE THUNDERSTORMS MAKING MUCH HEADWAY OFF THE MOUNTAINS INTO THE PLAINS...SO A RETURN TO MOSTLY HOT AND DRY CONDITIONS IS EXPECTED THURSDAY INTO SUNDAY. HIGH TEMPERATURES WILL REMAIN HOT WITH HIGHS GENERALLY IN THE 90S THROUGH THE EXTENDED WITH THE COOLEST DAY BEING THURSDAY. MOZLEY && .AVIATION... EXPECT VFR CONDITIONS AT THE TAF SITES...ALTHOUGH THERE IS THE POTENTIAL FOR THUNDERSTORMS TO BE IN THE AREA OF THE TAF SITES THIS EVENING AND AGAIN ON MONDAY AFTERNOON...WHICH COULD CAUSE SOME GUSTY WINDS AND THERE IS ALSO THE POSSIBILITY THAT HEAVY RAIN COULD CAUSE BRIEF MVFR CONDITIONS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/88
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1101 AM MDT SUN JUL 24 2011 COZ058>089-093>099-251300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1101 AM MDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO TODAY. PRIMARY STORM THREATS ARE EXPECTED TO BE LIGHTNING...HEAVY RAIN...GUSTY WINDS...AND LOCAL SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE MONSOON IS EXPECTED TO STRENGTHEN ACROSS SOUTHERN COLORADO THROUGH THE PERIOD...AS HIGH PRESSURE ACROSS THE ROCKIES ON MONDAY SLOWLY SLIDES SOUTH AND EAST INTO THE SOUTHERN HIGH PLAINS THROUGH THE END OF THE WORK WEEK. THIS WILL ALLOW FOR MORE WIDESPREAD THUNDERSTORMS TO DEVELOP OVER THE AREA. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...WITH THE POTENTIAL FOR FLASH FLOODING...PARTICULARLY IN AND AROUND RECENT BURN SCARS. GUSTY OUTFLOW WINDS AND SMALL HAIL MAY ALSO BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. 28/28
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 226 PM MDT SUN JUL 24 2011 COZ083-085-086-242100- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 226 PM MDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO... EXTREME SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 224 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PENROSE...OR 22 MILES NORTHWEST OF PUEBLO... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME EAST CENTRAL FREMONT COUNTY AND NORTHWESTERN PUEBLO COUNTY...INCLUDING HIGHWAY 50. WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. THE HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS. SOME HAIL UP TO 1/2 INCH IN DIAMETER IS ALSO POSSIBLE. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 243 PM MDT SUN JUL 24 2011 COZ083-086-242115- CANON CITY VICINITY/EASTERN FREMONT COUNTY-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 243 PM MDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO... NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO... AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF PENROSE...OR 18 MILES WEST OF PUEBLO...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PUEBLO WEST. PUEBLO RESERVOIR. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
2 flash flood, 1 lightning. Local standard time, as filed.
Flowing water was covering roads to a depth of more than 6 inches at Peyton Highway and Highway 94.
Water greater than 6 inches in depth was noted, in drainage areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335490, 333999, 334001.